Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 12, 2021Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 12, 2021, 2:15 PM EDT for Lancaster County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 2:15 PM EDT (18:15 UTC)
Expired
Jul 12, 2021, 3:15 PM EDT
In force
60 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 132 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS81 KCTP 121815
SPSCTP

Special Weather Statement
National Weather Service State College PA
215 PM EDT Mon Jul 12 2021
 
PAZ066-121915-
Lancaster PA-
215 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
315 PM EDT...

At 215 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 15 mph.

Torrential rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Quarryville, Gap, Atglen, Christiana, Georgetown, Kirkwood and Buck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3983 7628 3989 7625 4003 7594 3996 7599
      3993 7598 3993 7600 3988 7599 3978 7619
TIME...MOT...LOC 1815Z 257DEG 14KT 3988 7615 

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 12:01 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 12:01 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
1201 PM EDT Mon Jul 12 2021

.SYNOPSIS...
High humidity and hot temperatures will occur for much of this
week and the upcoming weekend as well with temperatures above
normal most days. There will also be showers and thunderstorms,
mainly during the afternoons and evenings into the middle of the
week, some of which could contain gusty winds and locally heavy
rain.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Atmosphere beginning to refuel itself for another round or two
of thunderstorms this afternoon and evening. 0-3 KM Bulk shear
is about 10 kts weaker compared to Sunday, but layer PWATs are
very similar - in the 1.5 to 2 inch range. Hodographs are more
linear today per latest NAM/GFS soundings.

The heavy rain threat is back, too and per WPC's ERO and hi res
meso models, the focus for convection today appears to be where
it just rained from this batches of storms Sunday.

Not only did this rain likely lower the FFG, but it is also the
area pointed to by WPC and most mdl guidance as having the
heaviest rainfall this aftn- early tonight. Passing onto the
dayshift the call as to whether/not to issue a flash flood
watch. It looks like a 60/40 thing at this point, with juicy
airmass and the potential for 1-2" rain in an hour or so. But,
some uncertainty still exists in the placement of heaviest
rain/storms. Local guidance is to wait until a few hours before
the threat begins, allowing the CAMs to give us better and more-
focused guidance.

Convective initiation should be over the hill tops and near the
wavy-ill-defined boundary. The boundary appears to be over the
northern tier at 09Z. A lake-breeze boundary will also pop some
convection early this aftn. Storms in the ridge-and-valley
region will likely be going up around noon or 1 PM.

With plenty of sun across the south this morning, the heat
should get Lancaster Co and some of the urban areas nearby close
to 100 heat index. The coverage and duration of the 100 HI is
expected to be small and brief. Will hold off on a heat advy at
this point, too.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The evening convection will likely die off as it did Sun
evening, ending W-E through the late evening and being pretty
much gone about midnight. SOme heavy rain will still create the
risk of flooding through midnight. It will be another muggy
night with mins hold up at 70-75F in the east, and 65-70F
elsewhere. Fog is again possible as breaks in the clouds are
expected.

Tuesday should also hold strong SHRA/TSRA. The CAPE looks even
bigger (1500-2500), and shear similar. The flooding risk
remains about the same, and will be largely based on the
placement of the heaviest rain on Monday. Maxes will be a couple
of degs hotter, in the 80s and lower 90s. Thus, the risk for
the heat index to reach 100 is a little greater.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Not much change today in the extended forecast department.

Still looking like Thursday would be the one day with the
best chance to be mainly dry this week. Models today slightly
less wet today with Thursday.

Still not clear cut for later next weekend. Most of the
guidance the last few days has shown a mixed signal for if
we can get some dry weather. The 12Z EC today shows a better
chance for drier weather on next Sunday.

More detail below.

Large scale upper level ridge across the western states will
keep a weakness in the upper level flow over the eastern states
for the new week. Dewpoints will come up high, but 500 mb
heights come up toward 594 dm. Thus while showers and storms
will occur from time to time next week, it will not be wet all
the time, given how warm aloft it will be. Main chance for rain
will be later in the afternoon and early evening.

Temperatures will run above normal again, but numbers not quite
there for any heat products. Main chance for coming close at
this point would be near Lancaster.

Best chance of any dry days will be Thursday. Still hints of a
lee-side trough across the east that day too, so an isolated
shower or storm could occur.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Earlier fog and shallow stratus has mixed out and expect a
several hour period of partly to mostly sunny skies to fuel the
airmass for areas of showers and thunderstorms during the mid
afternoon through early evening. Rinse and repeat with
convection fading late tonight with fog/low cloud restrictions
probable into early Tuesday morning.

Outlook...

Tue-Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.

Thu-Fri...Isolated P.M. showers/t-storms.

&&

.CLIMATE...
A daily record maximum rainfall of 2.17 inches was set at
Harrisburg yesterday (07-11-2021). This broke the old record of
1.40 inches set in 1920.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Lambert/Dangelo
LONG TERM...Martin/Gartner
AVIATION...Steinbugl
CLIMATE...Lambert
Hazardous weather outlook, Jul 12, 1:52 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
152 PM EDT Mon Jul 12 2021

PAZ004>006-131800-
Warren-McKean-Potter-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>026-033>036-045-064-131800-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
Franklin-Southern Clinton-Adams-
152 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving showers and isolated strong thunderstorms
will produce localized heavy rain and gusty wind this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-046-049>053-056>059-063-131800-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ066-131800-
Lancaster-
152 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving showers and isolated strong to severe
thunderstorms will produce localized heavy rain, gusty wind and
frequent lightning this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

The heat index may reach 100 Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-131800-
York-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday, mainly in the afternoon and evening. Heavy rain from
thunderstorms is possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-131800-
Juniata-
152 PM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-131800-
Mifflin-
152 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered, slow-moving showers and isolated strong to severe
thunderstorms will produce localized heavy rain, gusty wind and
frequent lightning this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms with gusty winds are possible
Tuesday and Wednesday, mainly in the afternoons and evenings. Heavy
rain from thunderstorms is also possible and may lead to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Jul 12, 12:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 N NEWPORT             40.49N 77.13W
07/11/2021                   PERRY              PA   EMERGENCY MNGR

            *** 1 INJ ***
            A TREE FELL ON A VAN TRAPPING THE FAMILY OF
            NINE IN THE VAN ON WEST JUNIATA PARKWAY IN
            HOWE TOWNSHIP. THERE WAS ONE INJURY
            REPORTED.

&&

ST
Special weather statement, Jul 12, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT Mon Jul 12 2021

PAZ066-121915-
Lancaster PA-
215 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
315 PM EDT...

At 215 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 15 mph.

Torrential rain is expected.
Penny size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Quarryville, Gap, Atglen, Christiana, Georgetown, Kirkwood and Buck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3983 7628 3989 7625 4003 7594 3996 7599
      3993 7598 3993 7600 3988 7599 3978 7619
TIME...MOT...LOC 1815Z 257DEG 14KT 3988 7615

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:03 PM EDTSevere Thunderstorm WarningCTPClinton, Columbia, Lycoming, Montour, Northumberland, Snyder and 1 more42 min
Jul 11, 8:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan62 min
Jul 11, 8:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, Perry, Schuylkill76 min
Jul 11, 8:52 PM EDTTornado WarningCTPDauphin23 min
Jul 11, 9:07 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union2 hr
Jul 11, 9:08 PM EDTSpecial Weather StatementCTPFranklin37 min
Jul 11, 9:32 PM EDTSpecial Weather StatementCTPFulton28 min
Jul 11, 9:32 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, York58 min
Jul 11, 9:52 PM EDTSevere Thunderstorm WarningCTPSchuylkill53 min
Jul 11, 10:06 PM EDTFlash Flood WarningCTPCumberland, Dauphin, Lebanon, York118 min
Jul 11, 10:35 PM EDTSpecial Weather StatementCTPLebanon, York70 min
Jul 12, 12:04 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon, York116 min
Jul 12, 1:21 PM EDTFlash Flood WatchCTPColumbia, Cumberland, Dauphin, Juniata, Lebanon, Lycoming and 12 more13 hr
Jul 12, 2:34 PM EDTSpecial Weather StatementCTPMifflin26 min
Jul 12, 2:36 PM EDTSpecial Weather StatementCTPPerry24 min
Jul 12, 2:45 PM EDTSpecial Weather StatementCTPAdams, Franklin60 min
Jul 12, 2:49 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry41 min
Jul 12, 2:59 PM EDTSpecial Weather StatementCTPMifflin31 min
Jul 12, 3:17 PM EDTSpecial Weather StatementCTPLebanon43 min
Jul 12, 3:30 PM EDTSpecial Weather StatementCTPJuniata45 min
Jul 12, 3:31 PM EDTAreal Flood AdvisoryCTPLancaster119 min
Jul 12, 3:55 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry35 min
Jul 12, 3:56 PM EDTFlash Flood WarningCTPLancaster2 hr
Jul 12, 3:57 PM EDTSevere Thunderstorm WarningCTPLancaster63 min
Jul 12, 3:59 PM EDTSevere Thunderstorm WarningCTPCumberland, York46 min
Jul 12, 4:11 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York34 min
Jul 12, 4:42 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York63 min
Jul 12, 4:57 PM EDTAreal Flood AdvisoryCTPLancaster2 hr
Jul 12, 5:29 PM EDTSevere Thunderstorm WarningCTPLancaster61 min
Jul 12, 5:42 PM EDTAreal Flood AdvisoryCTPLancaster93 min
Jul 12, 6:31 PM EDTAreal Flood AdvisoryCTPLancaster119 min
Jul 12, 6:43 PM EDTAreal Flood AdvisoryCTPTioga92 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.